Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Dodge City, KS

November 5, 20206 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Nov 5, 2020, 5:13 PM CST for 6 counties in Kansas. It took effect at Nov 6, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2020, 5:13 PM CST (23:13 UTC)
In effect from
Nov 6, 2020, 12:00 PM CST
Expired
Nov 6, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3128 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS83 KDDC 052313
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
513 PM CST Thu Nov 5 2020

...ELEVATED TO NEAR-CRITICAL FIRE WEATHER CONDITIONS FRIDAY...

KSZ043-061-062-074-075-084-070000-
/O.UPG.KDDC.FW.A.0008.201106T1800Z-201107T0000Z/
/O.NEW.KDDC.FW.W.0018.201106T1800Z-201107T0000Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
513 PM CST Thu Nov 5 2020 /413 PM MST Thu Nov 5 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 043...061...062...074...075 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Friday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant 
  and Fire Weather Zone 084 Morton.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
570 
WWUS83 KDDC 060632
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1232 AM CST Fri Nov 6 2020

...ELEVATED TO NEAR-CRITICAL FIRE WEATHER CONDITIONS TODAY...

KSZ043-061-062-074-075-084-070000-
/O.CON.KDDC.FW.W.0018.201106T1800Z-201107T0000Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
1232 AM CST Fri Nov 6 2020 /1132 PM MST Thu Nov 5 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043...061...062...074...
075 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant 
  and Fire Weather Zone 084 Morton.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the upper 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
021 
WWUS83 KDDC 061918
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
118 PM CST Fri Nov 6 2020

...ELEVATED TO NEAR-CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON...

KSZ043-061-062-074-075-084-070000-
/O.CON.KDDC.FW.W.0018.000000T0000Z-201107T0000Z/
Scott-Hamilton-Kearny-Stanton-Grant-Morton-
118 PM CST Fri Nov 6 2020 /1218 PM MST Fri Nov 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 043...061...062...074...075 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant 
  and Fire Weather Zone 084 Morton.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the upper 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 5, 4:36 PM CST, 37 minutes earlier.

Area forecast discussion, Nov 5, 4:36 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
436 PM CST Thu Nov 5 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 1224 PM CST Thu Nov 5 2020

Quiet conditions for tonight as winds start switching back to the
south as a developing lee side trough will be in eastern Colorado.
Lower level moisture will also increase from central Oklahoma into
south central Kansas. Some short term models are hinting at some
fog/drizzle just outside of the forecast are in portions of
central Oklahoma and southeast Kansas. Kept fog out the picture
for now but clouds will probably be on the increase for our far
eastern counties.  Lows will be from the upper 30s to mid 40s.

Friday a low pressure center near Denver will deepen and the
trough in eastern Colorado will sharpen. As the pressure gradient
tightens in western Kansas winds will start to pick up out of the
south through late morning and by afternoon should be in the 20-35
mph range. The main driver of any fire danger tomorrow will be the
winds as it looks like moisture levels will continue to rise in
our east and the more southwest winds will be in eastern Colorado.
RH values mainly for the counties along the Colorado border could
fall to near 15% by afternoon. With mainly sunny skies, dry
ground, and south winds we should see another day with afternoon
highs in the 70s to around 80.

.LONG TERM...(Friday night through Thursday)
Issued at 133 PM CST Thu Nov 5 2020

Saturday will be another windy and warm day as the winds will stay
strong out of the south 20-35 mph. Moisture levels should increase
for the entire area so that will help to keep the fire danger
lower. The models are also showing a cooler air mass advecting in
from the southeast all day long so highs on Saturday will be
slightly cooler in the lower 70s.

For the rest of the weekend into early next week a large trough
moves into the Rockies and this will keep the winds continuing on
the strong side through Sunday. Pacific and gulf moisture should
also continue to advect in through Monday. As the trough
approaches the central and northern plains by late Monday a
stronger baroclinic zone develops as colder air moves into the
northern plains. At this point as the colder air moves through
Kansas it will be more of a brief cool down and the upper level
energy appears to be more progressive than a closed low. As a
result with moisture in place and warmer temperatures we could see
some thunderstorms develop along the cold from late Monday night
into Tuesday mainly in central and eastern Kansas. Depending on
how quickly and how cold the air is on Tuesday we could see some
of the rain change to snow mainly in our northwest areas with the
greater chance of snowfall accumulation more into Goodland's area.

Thursday shows signs of another fast moving shortwave trough
coming into the central plains with a strong baroclinic zone.
There is the possibility again of rains and possibly storms in
central Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 432 PM CST Thu Nov 5 2020

VFR conditions for the entirety of the period with light southerly
winds and clear skies overnight due to radiational cooling. After
16Z, winds will pick up with gusts up to 25-30kts due to a
deepening leeside trough over eastern Colorado coupled with
daytime heating mixing boundary layer winds to the surface. These
winds will last through the end of the period before easing after
sunset. Skies will remain clear and no other weather elements are
expected at this time.

&&

.FIRE WEATHER...
Issued at 141 PM CST Thu Nov 5 2020

Updated the fire weather watch for Friday afternoon to include
Scott, Kearny, Grant, and Morton counties along with Hamilton and
Stanton. With temperatures forecast to be in the 80s and
dewpoints in the mid 20s...relative humidity values will fall to
right around 15%. Wind speeds will increase out of the south in
the afternoon to 20-30 mph with gusts to 40. At this point kept it
a fire weather watch because of the more southerly winds...but if
subsequent updates start noticing a more southwest wind it may be
upgraded to a red flag warning for tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  75  52  70 /   0   0   0   0
GCK  39  76  50  70 /   0   0   0   0
EHA  42  80  50  71 /   0   0   0   0
LBL  39  76  49  71 /   0   0   0   0
HYS  42  77  54  71 /   0   0   0   0
P28  45  70  53  69 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for KSZ043-061-062-074-075-
084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Lowe
FIRE WEATHER...Tatro
Hazardous weather outlook, Nov 5, 2:27 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CST Thu Nov 5 2020

KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CST Thu Nov 5 2020 /127 AM MST Thu Nov 5 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Gusty south winds and low relative humidity will create elevated
to near-critical fire weather conditions in southwest Kansas near
and along the Colorado border Friday. A heightened fire weather
risk will continue for portions of southwest and central Kansas
each day through the weekend and into early next week. Outdoor
burning is discouraged.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:20 AM CSTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Scott, Stanton13 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.